Pupillary Disorders in the Emergency Room: Lupinus mutabilis Intoxication
Lupinus mutabilis (LM) is a widespread species of lupin whose bean is consumed not only for its high caloric value but also as a homeopathic medicine, used for a diverse range of presumed clinical properties, including as an analgesic and an antidiabetic. The properties of lupine alkaloids are responsible for their anticholinergic toxicity in both the autonomic nervous system and the central nervous system (CNS). As this syndrome may vary in severity, lupinus toxicity should be suspected in
... ents with isolated symptoms as well, such as hyporeactive mydriasis. We present a case of a 48-year-old male patient presented to emergency department complaining about blurred vision, dizziness and palpitations. Physical examination only reveal hyporeactive mydriasis. Urine drug screening was negative and labs were otherwise within normal ranges. Brain Computed Tomography did not identify any abnormality. During the examination patient admitted that he was taking homeopathic medication for his osteoarthritis pain that contains high amounts of LM. He received hydration with parenteral saline while maintaining an adequate diuretic rhythm. Twelve hours later, his mydriasis had completely resolved. Clinicians should consider the possibility of LM toxicity in cases of pupillary abnormalities without any clear alternative explanation.